Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 7:30 PM CDT for Louisa County, Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- May 17, 2017, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Louisa County, IA, Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:34 PM CDT | HAIL 1 | Fruitland, IA | PICTURE FROM TWITTER, TIME ESTIMATED. |
| May 17, 7:40 PM CDT | HAIL 1.75 | Sse Grandview, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted.
657
WUUS53 KDVN 180030
SVRDVN
ILC131-161-IAC115-139-163-180115-
/O.NEW.KDVN.SV.W.0077.170518T0030Z-170518T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
730 PM CDT WED MAY 17 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Rock Island County in northwestern Illinois...
Northwestern Mercer County in northwestern Illinois...
Central Louisa County in southeastern Iowa...
Southwestern Scott County in east central Iowa...
Central Muscatine County in east central Iowa...
* Until 815 PM CDT
* At 730 PM CDT, a severe thunderstorm was located over Grandview, or
8 miles north of Wapello, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Davenport, Rock Island, Muscatine, Wapello, Durant, Milan, Wilton,
Blue Grass, Buffalo, Andalusia, Fruitland, Grandview, Eliza, Letts,
Taylor Ridge, Montpelier, Illinois City, Fairport, Mannon and
Edgington.
This includes Interstate 280 between mile markers 7 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois...and southeastern and east central Iowa.
LAT...LON 4160 9101 4160 9090 4164 9090 4144 9055
4112 9117 4126 9136
TIME...MOT...LOC 0030Z 218DEG 46KT 4129 9118
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
452
WWUS53 KDVN 180115
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
815 PM CDT WED MAY 17 2017
IAC115-139-163-ILC131-161-180125-
/O.EXP.KDVN.SV.W.0077.000000T0000Z-170518T0115Z/
Rock Island IL-Mercer IL-Louisa IA-Scott IA-Muscatine IA-
815 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK ISLAND...
NORTHWESTERN MERCER...CENTRAL LOUISA...SOUTHWESTERN SCOTT AND CENTRAL
MUSCATINE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois...and southeastern and east central Iowa.
LAT...LON 4160 9101 4160 9090 4164 9090 4144 9055
4112 9117 4126 9136
TIME...MOT...LOC 0115Z 218DEG 46KT 4173 9072
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:45 PM CDT, 45 minutes earlier.
Area forecast discussion, May 17, 6:45 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 645 PM CDT Wed May 17 2017 .UPDATE... Issued at 645 pm CDT Wed May 17 2017 A line of severe storms with confirmed wind gusts of 60 to 70 mph, heavy rainfall and hail is moving across eastern IA with embedded supercells possibly producing tornadoes, mainly south of I-80. Mesoanalysis indicates the tornado potential remains, especially along the southern portions of the line, over the next couple hours. A tornado watch remains in effect for most of the CWA until 11 pm. && .SYNOPSIS... Issued at 221 PM CDT Wed May 17 2017 Abbreviated early issuance AFD to get ready for convective event. Water vapor showing neg tilted upper wave on track acrs southeastern Neb. After potentail convective severe event this afternoon and evening, a reprieve with cooler conditions on Thu. Then the next main upstream large cut-off upper low will roll out to the upper Midwest for a wet end to the week and start to the weekend. Generally cooler Sunday into earlier next week, with another wave digging from the northwest for another precip event toward mid next week. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 221 PM CDT Wed May 17 2017 Will have to watch for isolated to sctrd elevated storms with hail potential ahead of the "main show" for the rest of the afternoon, but the main severe weather event currently gathering steam/"bubbling" in sfc pressure falls max over the MO RVR Valley. Strong wing of lift into current mesoanalysis-indicated already strongly sheared environment in place acrs the local area, supportive of enhanced severe weather risk acrs the area especially along and west of the MS RVR. Most of latest run HiRes/CAM's continue to suggest an arching wing or two of broken line of supercells, mixed with a few strong convective clusters, moving rapidly at 50-60 MPH in from the west- southwest mainly after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT before the brunt of the activity blows eastward. Again speed of storms to complicate matters and increase danger aspect. Current CAPEs of 1000-1500 J/KG acrs the region may increase a bit more through early evening, while brunt of Cap/EML starts to migrate eastward. This should be adequate for such strong shear profiles to work with for all modes of severe weather, with tornadoes and large hail the prime threats. But lingering concern that limited CAPE for such strong shear profiles, may actually limit a higher end severe weather event such as if we had 3000+ CAPEs. The tornado threat may be limited to the initial incoming line as long as llvl winds have some type of southeasterly direction component, but then switch to more hail and damaging winds, as llvl ambient environmental winds go south-southwest making for a more uniform vertical profile, but still very high in speed shear. Some isolated to sctrd showers and storms may linger acrs the northern half of the CWA after the main line exits off to the east- northeast through midnight, but then mainly dry into Thu morning or just some wrap-around showers in the far north as upper level cyclone pivots acrs northern WI and induces wrap-around. Thu...after wrap around showers decrease in the north, this day mainly dry and cooler in between two upper cyclones, with varying amounts of cloud cover. LLVL baroclinicity aligns and tightens along and south of the DVN CWA into the evening, with northeast post- frontal boundary layer winds keeping temps in the 60s to low 70s acrs much of the area. ..12.. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 221 PM CDT Wed May 17 2017 Active weather pattern to continue through the period with chances of rain and thunderstorms through the beginning of the weekend and then again midweek next week. Previously discussed issues with model inconsistency still remains with this package. This, along with the threat for severe weather today has led to heavy use of blended guidance for the long term. Overall agreement in the large scale pattern through the period means that the mesoscale details need to be worked out and thus lead to most of uncertainty throughout the period. Gibbs && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 645 PM CDT Wed May 17 2017 A line of severe thunderstorms with wind gusts to 55 kts moving across eastern Iowa will affect the terminals early this evening. Outside of the thunderstorms, strong south winds from 25 to 35 kts will shift to the southwest to west and diminish to less than 15 kts by midnight behind the associated passing front. Otherwise, conditions will be mainly VFR with a period of low confidence MVFR ceilings possible late tonight into early Thursday morning. Winds will become west and then northwest during the day Thursday as surface low pressure moves into the Great Lakes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...Sheets
Hazardous weather outlook, May 17, 3:02 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this morning. The main threats are lightning and hail to penny size. More widespread thunderstorms are expected this afternoon and evening. Fast-moving storms could produce damaging winds around 70 mph and tornadoes. A secondary threat is large hail. A south wind will gust around 40 mph this afternoon. Drivers of high profile vehicles should use caution. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk of thunderstorms late Thursday night through Saturday evening. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 10 PM CDT today. RP Kinney/08
In the hours before
Local storm report, May 17, 6:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST SW DYERSVILLE 42.48N 91.12W
05/17/2017 M72 MPH DUBUQUE IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 17, 7:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 5 WNW MOUNT PLEASANT 40.98N 91.64W
05/17/2017 E2.00 INCH HENRY IA PUBLIC
&&
GROSSLocal storm report, May 17, 7:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST HOLY CROSS 42.60N 91.00W
05/17/2017 M78 MPH DUBUQUE IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 17, 7:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HEAVY RAIN 1 NW WILLIAMSTOWN 41.58N 91.75W
05/17/2017 M1.75 INCH JOHNSON IA TRAINED SPOTTER
RAIN IN 20 MINUTES.
&&
GROSSLocal storm report, May 17, 7:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL IOWA CITY 41.66N 91.54W
05/17/2017 E0.25 INCH JOHNSON IA PUBLIC
0719 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
05/17/2017 M0.97 INCH IOWA IA TRAINED SPOTTER
DAILY TOTAL - 0.90 IN PAST HOUR
0700 PM TSTM WND DMG 2 WSW NEW VIENNA 42.54N 91.16W
05/17/2017 DELAWARE IA TRAINED SPOTTER
SEVERAL FARM BUILDINGS DAMAGED NEAR DYERSVILLE
0718 PM HAIL WSW CLARENCE 41.88N 91.06W
05/17/2017 E0.25 INCH CEDAR IA TRAINED SPOTTER
HAIL AND VERY STRONG WIND
&&
TESLocal storm report, May 17, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG LONE TREE 41.49N 91.42W
05/17/2017 JOHNSON IA EMERGENCY MNGR
BARN BLOWN DOWN IN LONE TREE ON 640TH AND SOO, REPORTED
BY SHERIFFS DEPUTY TO EM. TIME ESTIMATED
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Tornado Warning | DVN | Des Moines | 45 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Dubuque, Jackson, Jones, Muscatine and 1 more | 61 min |
| May 17, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 38 min |
| May 17, 7:44 PM CDT | Tornado Warning | DVN | Clinton, Scott | 46 min |
| May 17, 8:05 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 55 min |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 67 min |
| May 17, 8:05 PM CDT | Tornado Warning | DVN | Henry, Mercer, Rock Island | 40 min |
| May 17, 8:46 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 23 min |
| May 17, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Rock Island, Stephenson, Whiteside | 60 min |
| May 17, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.